Need advice and opinions - psychiatrist just added adderall

Discussion in 'General Parenting' started by somerset, Feb 2, 2012.

  1. somerset

    somerset Member

    I talked to the psychiatrist just now about how difficult child is still really depressed. She's not going to school, is in bed all day, feels nothing is worth doing, doesn't see friends, etc. She's been on Celexa for 6 weeks and it hasn't been helping at all. She's been on 20mg. He said we should try 30mg. He also wants to add 5mg adderall to see if increases her activity level and her motivation. I think it's worth a try, but I am concerned about it increasing anxiety and the effect it will have on her appetite. She has had times where, due to stomach issues and pill reactions, she has been nauseous for a long time and ends up losing her appetite altogether. She's still underweight, but eatling ok. The trazadone at night really makes her hungry and that helps. I have a lot of personal experience with antidepressants and antianxiety medications, but know little about stimulants. Any opinions or advice? And can it trigger migraines?
     
    Last edited: Feb 2, 2012
  2. ringelberg

    ringelberg New Member

    I don't have a tremendous amount of experience, but I do have some. If she isn't going to school and just lies in bed all day and the doctor wants to try adderall, I would give it a try for sure! It very well may get her going. Just watch her closely for nausea etc... It may be the jump-start she needs. Once she has started to function again, then you can address the eating habits. If she is feeling less depressed, she is more likely to eat even if her appetite is decreased. Well, take what you like and leave the rest. :)
     
  3. TerryJ2

    TerryJ2 Well-Known Member

    Hmm. I've never heard of it being used like that before. I've only heard of it being used on little kids to slow down the ADHD issues. All you can do is give it a try in the a.m. and see what happens. You'll know right away. It's not like you have to titre it up in her blood system or anything.
    I'm scratching my head over this one ...
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Stims are also used to treat things like narcoplexy, so I can see where it might fit in the mix.

    The whole nausea thing... have you tried ginger? peppermint? eating frequent small snacks?
     
  5. somerset

    somerset Member

    It's really hard to get her to try stuff like that, but she does eat many small meals. She's always been a grazer. The last big bout of nausea was due to the zoloft, which we discontinued. I noticed in Stressedmomma's thread that her doctor mentioned a stimulant as an option.
     
  6. InsaneCdn

    InsaneCdn Well-Known Member

    Some ways to "try" this stuff... (these worked with our 12 YO)

    - peppermint tea
    - any peppermint candy - most is fairly strong
    - traveller's candy - basically ginger and sugar, in varying strengths

    As far as grazing goes... try to make available foods that have both high-nutrient and high-caloric content... nuts, seeds, dried fruit, etc. Make every bite count... but do NOT make a big deal about doing so. Just make sure you offer this stuff "liberally".
     
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    We tried stims to counteract my extreme fatigue and the one I tried didnt work but I am sure adderall would have simply because of the different chemical make up.
     
  8. pepperidge

    pepperidge New Member

    I have a son who tends towards pretty severe depression but SSRIs like Prozac were a disaster. He has trouble focusing at school but not at all classic ADHD. He has been on a really low dose of Adderall for a few years now. It is so interesting when he takes it--he becomes more talkative, social (in a good sense) and seems to really brighten up. It might be worth a try, 5 mg of extended release is pretty small dose. If the side effects after a few days are not good you can d/c the medication without too many issues.

    Another medication to consider if the SSRIS don't seem to be helping at all is to try Lamictal. It has been a godsend for my son. He does not have a bipolar diagnosis but for whatever reasons Lamictal seemed to really help.
     
  9. somerset

    somerset Member

    Thanks, Pepperidge. Glad to hear using adderall for depression isn't that off the wall. My difficult child has complained about inability to focus in the past, so maybe this will help. We start tomorrow! THe psychiatrist did also mention mood stabilizers as another option we may end up trying. How much does your son's dose affect his appetite and sleep?
     
  10. TerryJ2

    TerryJ2 Well-Known Member

    Somerset, my son's appetite is greatly affected about 45 min after he takes his Adderall. So if he gets up to eat breakfast asap, he will eat a good breakfast. No lunch and no snacks. His choice. Now that he is taking Abilify, it has increased his appetite but he still doesn't get terribly hungry until about 4 p.m. He will eat a snack, then dinner, then another dinner. :) He often brings food to his room, which technically we don't allow, but we can't be awake all night to monitor him (been there done that, exhausted!).
    Be sure your daughter eats in the a.m. b4 you give her the medication. We give it early--about 6 a.m.--so it will wear off by dinnertime.
    Best of luck!
     
  11. pepperidge

    pepperidge New Member

    At 5mg XR the appetite is not great affected, maybe some at lunchtime, hasn't been a huge issue.

    I would try the Adderall, but then I would seriously talk to the doctor about Lamictal.
     
  12. somerset

    somerset Member

    In addition to the Adderall, or instead of?
     
  13. pepperidge

    pepperidge New Member

    Try the Adderall, it is not a big investment of time to see if it has any positive effect. But if you still thing something else is needed, I would talk about Lamictal (it can be combined iwth Adderall with no problem).
     
Loading...